Skip to main content

Arbitrage in Fractal Modulated Black-Scholes Models When the Volatility is Stochastic

Author(s): Bayraktar, Erhan; Poor, H Vincent

To refer to this page use:
Abstract: In this paper an arbitrage strategy is constructed for the modified Black–Scholes model driven by fractional Brownian motion or by a time changed fractional Brownian motion, when the volatility is stochastic. This latter property allows the heavy tailedness of the log returns of the stock prices to be also accounted for in addition to the long range dependence introduced by the fractional Brownian motion. Work has been done previously on this problem for the case with constant "volatility" and without a time change; here these results are extended to the case of stochastic volatility models when the modulator is fractional Brownian motion or a time change of it. (Volatility in fractional Black–Scholes models does not carry the same meaning as in the classic Black–Scholes framework, which is made clear in the text.) Since fractional Brownian motion is not a semi-martingale, the Black–Scholes differential equation is not well-defined sense for arbitrary predictable volatility processes. However, it is shown here that any almost surely continuous and adapted process having zero quadratic variation can act as an integrator over functions of the integrator and over the family of continuous adapted semi-martingales. Moreover it is shown that the integral also has zero quadratic variation, and therefore that the integral itself can be an integrator. This property of the integral is crucial in developing the arbitrage strategy. Since fractional Brownian motion and a time change of fractional Brownian motion have zero quadratic variation, these results are applicable to these cases in particular. The appropriateness of fractional Brownian motion as a means of modeling stock price returns is discussed as well.
Publication Date: 2005
Citation: Bayraktar, Erhan, and H. Vincent Poor. "Arbitrage in fractal modulated Black–Scholes models when the volatility is stochastic." International Journal of Theoretical and Applied Finance 8, no. 03 (2005): 283-300. doi:10.1142/S0219024905003037
DOI: 10.1142/S0219024905003037
Pages: 283 - 300
Type of Material: Journal Article
Journal/Proceeding Title: International Journal of Theoretical and Applied Finance
Version: Author's manuscript

Items in OAR@Princeton are protected by copyright, with all rights reserved, unless otherwise indicated.